Arizona, 2018

Damaging Wind in Arizona, July 28, 2018

July 28, 2018 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across the northwest portions of La Paz County, including areas along the lower Colorado River Valley and the Parker Dam, during late evening hours on July 28th. Some of the stronger thunderstorms produced gusty and damaging outflow winds in excess of 40 mph which is typical with late evening monsoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the northwest portions of La Paz County, including areas along the lower Colorado River Valley and the Parker Dam, during late evening hours on July 28th. Some of the stronger thunderstorms produced gusty and damaging outflow winds in excess of 40 mph which is typical with late evening monsoon thunderstorms. The winds blew shingles off of a roof and also downed power lines just east of the Parker Dam. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 28, 9:48 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 28, 9:48 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
948 PM MST Sat Jul 28 2018

.SYNOPSIS...
A major upswing in storm activity is anticipated over the Arizona
deserts this afternoon and evening. Winds could be strong enough
to cause minor damage. At a minimum, anticipate large swaths of
strong winds causing areas of dense blowing dust. There is also
the potential for brief heavy rain but that will be less
widespread...with best chances over south-central Arizona
declining to slight chances over southeast California. Storm
chances and slightly above normal temperatures will continue
through most of next week with an increase in tropical moisture
possible by next weekend.

&&

.DISCUSSION...
Converging outflows didn't materialize across south-central
Arizona as advertised by some of the CAMs. Nevertheless,
scattered strong storms have been prevalent and persist this
evening. Main threats have transitioned from strong winds to heavy
rain and flooding. Latest trends suggest activity will continue
propagating southwestward through western Maricopa and La Paz
Counties. PoPs were increased in these areas overnight.
Meanwhile, slight chance PoPs were retained across the Phoenix
area, as leftover outflow boundaries initiate isolated
showers/thunderstorms. The threat for blowing dust will also
persist through midnight, particularly across western Arizona.

&&

.PREVIOUS DISCUSSION...
Isolated to scattered showers and thunderstorms over the higher
terrain north and east of Phoenix are expected again tomorrow,
though dynamic forcing should be weaker with the inverted trough
pushing into the Pacific Ocean. Complex outflow boundary
interactions over the lower deserts will be less likely as the
steering flow becomes a bit more uniform across the region out of
the east-southeast. Whether or not outflows will be able to
trigger new convection over the lower deserts will depend on how
worked over the atmosphere is from today and tonight. Considering
we do expect today to be relatively active, we have continued
tapering POPs back a bit for tomorrow, but if this does not
materialize POPs may be raised. High temperatures tomorrow should
decrease a few degrees from today, closer to seasonal normals.

Moisture levels will continue to remain elevated with shower and
thunderstorm chances continuing through at least the second half
of next week. Slightly drier continental air may drift into the
region from the northeast on Monday, but a pair of weak troughs
rotating around the persistent ridge of high pressure may help
increase thunderstorm coverage on Tuesday or Wednesday and again
on Thursday or Friday. The first trough will be associated with a
tail of energy splitting off from a positively-tilted trough that
pushes through the Midwest, while the second may be convectively
reinforced by a complex developing along the front range of the
Rockies in northwest flow. Although these features are very subtle
and possibly beyond the limits of predictability, it seemed wise
to keep POPs elevated through the period given abundant moisture
should remain in place. Temperatures should continue to run near
to slightly above normal given the presence of the ridge near the
region despite elevated moisture levels. These moisture levels may
become even more elevated by early the following week as both the
GFS and ECMWF show a tropical system developing over the East
Pacific.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:
Through around 02Z, winds will remain out of the west aob 10 kts
with FEW to SCT mid and upper level clouds. Storm activity this
afternoon and evening should be more widespread than previous days
with a high likelihood of storm outflows moving into the metro from
an easterly component sometime between 02-04Z. With this outflow,
also comes the potential for blowing dust and visibility concerns.
In addition, there is moderate to high confidence that thunderstorms
will develop along this outflow boundary and push westward with a
few isolated strong to severe thunderstorms possible. As activity
moves over terminals, SCT to BKN cloud decks between 6 to 8 kft will
be likely and could possibly be even lower if storms move overhead.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds to favor the south at KBLH and the southeast at KIPL with
general sustained speeds of around 10 kts with a few gusts up to 20
to 25 kts during the afternoon hours. Some debris clouds from storms
in Arizona are likely this evening into tonight. There is at least a
slight chance of a storm outflow reaching the terminals late
tonight, but any storm activity should remain to the east of the
terminals. Although storm activity should remain limited, the
afomentioned outflow will bring the potential for blowing dust and
slight visibility concerns.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Tuesday through Saturday:

Monsoon moisture will linger over the region through next week but
with slightly lower minimum humidity levels as compared to the
preceding couple of days. At least slight chances of thunderstorms
will continue - mainly over the typical favored areas of south-
central AZ. Otherwise, minimum relative humidity values will
remain above 15 percent with overnight recovery remaining at least
fair if not good. Apart from thunderstorms, winds will generally
be light except for customary afternoon and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
     537>540-542>544-546-548-550-551-553>555-559.

     Blowing Dust Advisory until midnight MST tonight for AZZ530>533-
     535-536.

CA...Blowing Dust Advisory until midnight PDT tonight for CAZ562>570.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...AJ/Hopper
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 28, 7:03 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
703 PM MST SAT JUL 28 2018

AZZ537-541-542-545-290245-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
703 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...

At 703 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving southwest at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Phoenix, Surprise, New River, Cave Creek, Carefree, Deer Valley
Airport, Lake Pleasant, Vistancia and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 217 and 241.
US Highway 60 between mile markers 133 and 136.
AZ Route 74 between mile markers 13 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 11187 3368 11199 3370 11250 3391 11237
      3389 11231 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 0203Z 049DEG 29KT 3389 11218

Rogers
Special weather statement, Jul 28, 7:15 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
715 PM MST SAT JUL 28 2018

AZZ533-534-290300-
Aguila Valley AZ-Central La Paz AZ-
715 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 800 PM MST...

At 714 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Wenden, or 22 miles south of Alamo Lake, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wenden.

This includes US Highway 60 between mile markers 60 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3413 11333 3401 11333 3400 11322 3400 11321
      3379 11355 3393 11370 3415 11334
TIME...MOT...LOC 0214Z 236DEG 19KT 3395 11347

Rogers
Special weather statement, Jul 28, 7:37 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
737 PM MST SAT JUL 28 2018

AZZ534-537-538-290330-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
737 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 830 PM
MST...

At 737 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Yarnell to near Castle Hot
Springs. Movement was southwest at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City and Morristown.

This includes the following highways...
US Highway 60 between mile markers 97 and 132.
AZ Route 74 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 11238 3364 11254 3377 11312 3400 11291
      3400 11273
TIME...MOT...LOC 0237Z 047DEG 46KT 3414 11267 3393 11240

Rogers
Special weather statement, Jul 28, 8:30 PM MST, 2 hours before
Special Weather Statement
National Weather Service Phoenix AZ
830 PM MST SAT JUL 28 2018

AZZ533-534-538-290430-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
830 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 930 PM MST...

At 830 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Aguila, or 13 miles west of Wickenburg, moving west at
25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Gladden and Aguila.

This includes US Highway 60 between mile markers 71 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11339 3400 11273 3371 11269 3376 11340
TIME...MOT...LOC 0330Z 074DEG 23KT 3398 11299

Rogers
Local storm report, Jul 28, 9:16 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
916 PM MST SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     DUST STORM       1 E WENDEN              33.83N 113.52W
07/28/2018                   LA PAZ             AZ   TRAINED SPOTTER

            SPOTTER REPORTED NEAR 0 VISIBILITY IN
            WENDEN, AZ ON HIGHWAY 60 MILEPOST 62. COULD
            ONLY SEE ACROSS STREET. SPOTTER LAZ15005.

&&

THW
Local storm report, Jul 28, 9:21 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     DUST STORM       CENTENNIAL              33.57N 113.35W
07/28/2018                   LA PAZ             AZ   PUBLIC

            PUBLIC REPORTED NEAR ZERO VISIBILITY ON I-10
            IN CENTENNIAL.

&&

THW

The radar

The Las Vegas radar (KESX), 173 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
July 28, 10:30 PM MST
Where
La Paz County, 5.76 mi NE of Empire Lndg
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.290, -114.100

Isolated thunderstorms developed across the northwest portions of La Paz County, near the Arizona Strip and the Parker Dam, during late evening hours on July 28th. The storms generated gusty outflow winds estimated to be at least 50 mph in strength. According to a trained spotter 15 miles northeast of Parker, at 2230MST thunderstorm wind gusts blew some shingles off of a roof and the winds also downed power lines in the area just east of the Parker Dam and near Highway 95. Severe Thunderstorm Warnings were not in effect at the time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762136.